Alert archive / Kentucky / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 255, NWS Paducah, KY

June 15, 2011Muhlenberg County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jun 15, 2011, 5:56 PM CDT for Muhlenberg County, Kentucky. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 15, 2011, 5:56 PM CDT (22:56 UTC)
Expired
Jun 15, 2011, 6:15 PM CDT
In force
19 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Muhlenberg County, KY

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.9 hours before the alert went out and 366 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2011-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2133 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2011-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2133 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1365 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 1:15 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Jun 15, 1:15 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
115 PM CDT WED JUN 15 2011

.DISCUSSION...

LATEST SURFACE ANALYSIS DEPICTS A WIND SHIFT OR COLD FRONT ALONG THE
OHIO RIVER FROM EVV TO PAH. CURRENTLY WE ARE VERY CAPPED JUST AHEAD
OF THE SYNOPTIC SCALE FRONTAL BOUNDARY AS EVIDENT IN THE FEW CU VIS
SATELLITE DETECTED WERE FLAT. ALSO REGIONAL RADAR LOOP DETECTED ALL
THE STORMS EAST AND OR SOUTH OF THE FA.

WEAK HIGH PRESSURE WILL BUILD INTO THE HEARTLAND IN THE STORM
SYSTEMS WAKE...RESULTING IN A DRY WED-THUR. THURSDAY NIGHT THERE IS
A PERTURBATION IN THE 550 MB FLOW THAT COULD SPARK A FEW STORMS
OVERNIGHT AS ADVERTISED ON THE 12Z WED NAM AND 6Z GFS. IN CONTRAST
THE 00Z WED ECMWF SHOWS THIS FEATURE COMING AFTER 12Z FRIDAY. WILL
WAIT FOR THE NEW RUNS FOR FINAL DECISION ON POPS THU NIGHT VS FRI.

OTHERWISE...EXPECT TEMPS TO WARM BACK UP WITH HEAT INDICIES
APPROACHING THE CENTURY MARK AS HIGH PRESSURE ALOFT BUILDS OVER THE
HEARTLAND. THERE WILL BE A CHANCE OF THUNDERSTORMS AGAIN SATURDAY AS
A WARM FRONT OVERTAKES THE REGION. THEN DRY AND HOT UNTIL MID WEEK
WHEN THE NEXT COLD FRONT ARRIVES.

WITH NO ORGANIZED SEVERE WEATHER EXPECTED THE MAIN THREAT WILL BE
DANGEROUS HEAT VALUES. EXPECT TEMPERATURES TO SOAR INTO THE MID 90S
THIS WEEKEND WITH HEAT INDEX VALUES RANGING FROM UPPER 90S TO LOWER
100'S. SO IF THE GUIDANCE STAYS ON TRACK WE WILL PROBABLY BE ISSUING
A HEAT ADVISORY FOR THE WEEKEND. WOULD LIKE TO SEE A COUPLE MORE
RUNS AS WE NEAR THE EXPECTED TIME FRAME.

CURRENTLY CRITERIA FOR A HEAT ADVISORY FOR LESS THAN A 4 DAY
DURATION REQUIRES HEAT INDICIES REACH AROUND 105...PLUS OR MINUS 2
DEGREES... THEREFORE IF WE RAISE DEWPOINTS OR TEMPS ONE OR TWO
DEGREES ABOVE CURRENT PROJECTIONS WE COULD APPROACH/REACH THE
CRITICAL THRESHOLD NEEDED FOR ADVISORY...ESPECIALLY SOUTH.

.LONG TERM.../TUESDAY THROUGH WEDNESDAY/
WEATHER SHOULD BE WARM AND DRY ON TUESDAY WITH THE AXIS OF A N-S H5
RIDGE CENTERED OVER OUR CWA. PRECIP CHANCES MAKE THEIR WAY BACK INTO
THE FORECAST TUESDAY NIGHT AS THE RIDGE AXIS SLIDES EAST AND A STORM
SYSTEM APPROACHES THE AREA FROM THE PLAINS. PRECIP CHANCES ARE ONLY
EXPECTED TO AFFECT THE NORTHWEST HALF OF THE CWA TUESDAY NIGHT.
WEDNESDAY INTO WEDNESDAY NIGHT PRECIP CHANCES LOOK BETTER AREA WIDE
AS THE AFOREMENTIONED SYSTEM ACTUALLY CROSSES THE REGION.

&&

.AVIATION...
OUTSIDE OF A SMALL CHANCE OF SCT TSRA THIS AFTERNOON...VFR CIGS AND
VSBYS SHOULD PREVAIL THROUGH THE TAF PERIOD. WEST SOUTHWEST WINDS AT
10-20 MPH THIS AFTERNOON WILL TAPER OFF TO LESS THAN 10 MPH BEFORE
DARK.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 15, 5:02 AM CDT, 12 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
502 AM CDT WED JUN 15 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
502 AM CDT WED JUN 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWESTERN INDIANA...WESTERN KENTUCKY AND SOUTHEASTERN
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL GENERALLY INCREASE IN COVERAGE TODAY AS A TROUGH
OF LOW PRESSURE AND A SURFACE COLD FRONT SWING EASTWARD THROUGH
THE THE QUAD STATE REGION. THE ATMOSPHERE WILL BECOME MORE UNSTABLE
IN THE HEATING OF THE DAY...HELPING TO PROVIDE A SLIGHT RISK OF
SEVERE WEATHER TODAY MAINLY IN WESTERN KENTUCKY...SOUTHWESTERN
INDIANA...AND EXTREME SOUTHEASTERN ILLINOIS. DAMAGING WIND AND
LARGE HAIL WILL BE THE MAIN HAZARDS. STORM MOVEMENT WILL BE EAST
AT 30 MPH. LOCALLY HEAVY RAIN IS POSSIBLE. THUNDERSTORM ACTIVITY
IS EXPECTED TO TAPER OFF BY EARLY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR MOST OF THE REGION FRIDAY
THROUGH SUNDAY. HIGHEST CHANCES WILL BE IN THE NORTHEASTERN HALF. AT
THIS TIME SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT LOCALLY HEAVY
RAINFALL WILL BE A CONCERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED OVER WESTERN KENTUCKY AND
SOUTHWESTERN INDIANA LATE THIS MORNING INTO THE AFTERNOON.

In the hours before

Local storm report, Jun 15, 3:03 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
303 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             GOREVILLE               37.56N 88.97W
06/15/2011  E1.00 INCH       JOHNSON            IL   LAW ENFORCEMENT

            REPORTED BY POLICE DEPARTMENT.

&&

NOLES
Local storm report, Jun 15, 4:19 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
419 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             WHITESVILLE             37.68N 86.87W
06/15/2011  M1.00 INCH       DAVIESS            KY   TRAINED SPOTTER

&&

SMITTY
Local storm report, Jun 15, 4:38 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
438 PM CDT WED JUN 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     2 N CAPE GIRARDEAU      37.34N 89.55W
06/15/2011  E70 MPH          CAPE GIRARDEAU     MO   TRAINED SPOTTER

            LATE REPORT...WIND GUSTS ESTIMATED 70 MPH. DIME SIZE HAIL
            REPORTED WITH THIS STORM. BENT FLAG POLE. EVENT OCCURRED
            NEAR COUNTRY CLUB ALONG ROUTE 177 ON NORTH SIDE OF TOWN.
            NUMEROUS TREE LIMBS DOWN. REPORT OF A FEW TREES THAT FELL
            ACROSS A COUPLE OF HOMES ALONG THE HIGHWAY.

&&

SMITTY
Special weather statement, Jun 15, 4:55 PM CDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
455 PM CDT WED JUN 15 2011

KYZ016-152245-
HOPKINS KY-
455 PM CDT WED JUN 15 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HOPKINS COUNTY IN
NORTHWEST KENTUCKY UNTIL 545 PM CDT...

AT 451 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH DIME SIZE HAIL.  THIS STORM WAS LOCATED 6
MILES WEST OF NEBO...MOVING EAST TO SOUTHEAST AT 30 MPH.

THIS STORM PRODUCED PEA TO DIME SIZE HAIL IN SOUTHWEST WEBSTER
COUNTY.

LOCATIONS THAT MAY BE IMPACTED INCLUDE MADISONVILLE...EARLINGTON AND
MORTONS GAP.

STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST WEATHER
INFORMATION.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 5:02 PM CDTSevere Thunderstorm WarningPAHHopkins18 min
Jun 15, 5:59 PM CDTSevere Thunderstorm WarningPAHChristian, Trigg29 min
Jun 15, 2:15 PM CDTSevere Thunderstorm WarningPAHUnion30 min
Jun 15, 2:36 PM CDTSevere Thunderstorm WarningPAHAlexander, Pulaski, Union24 min
Jun 15, 2:44 PM CDTSevere Thunderstorm WarningPAHJohnson31 min
Jun 15, 3:12 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope33 min
Jun 15, 3:43 PM CDTSevere Thunderstorm WarningPAHHamilton, Wayne32 min
Jun 15, 4:13 PM CDTSevere Thunderstorm WarningPAHHamilton, Wayne, White23 min
Jun 15, 3:59 AM CDTSevere Thunderstorm WarningPAHRipley21 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.